Friday, March 28, 2008

Tingly toes and fuzzy brain

A couple of months ago one of the treatment nurses asked me if I’d been experiencing neuropathy, tingling in the extremities from irritated nerves. At the time I wasn’t aware that this was a side effect of the drugs I’m taking. But I did have such sensations, and since that time I’ve noticed that the condition is nearly constant. Apparently, it can become severe enough that patients hurt themselves because they can’t feel their feet; they trip, fall, burn themselves in the shower, step on sharp objects. I’m nowhere near that point, but I am aware of the sensation most of the time.

At the other end of my anatomy, my head is giving me troubles too. It’s not physiological. At least, it’s not anything that shows up on my scans. My mood is decidedly down, my focus is off. I feel like I’m caught up in a giant Ponzi scheme that’s spiraling out of control; I’m continually preoccupied with my physical and financial health to the point where it disturbs my sleep. I don’t have enough work to keep my plate full, but I also don’t have the energy to market for new prospects. I'm at once hyper aware and trapped in a fog; it's all very worrisome.

I discussed this with my doctor and nurses at last Monday’s appointment. They suggested I might be depressed, (a distinct possibility given my family history), and prescribed an anti-depressant. I was reluctant to add a new medication into the mix, but decided to give it a shot and started taking Effexor the next day. It’s probably too soon to judge its effect on my mood since anti-depressants work in a cumulative fashion that can take a couple of weeks to gear up, but I’ve definitely noticed other effects that may or may not be from the new meds; things like dry-mouth, ringing in my ears, increased energy and agitation during sleep. I’ve been waking up two to three hours before the alarm every morning and sometimes can’t get back to sleep.

One of the most disturbing things about this cancer trip I’m on is that I’ve lost touch with my body and its functions. I used to pride myself on knowing what I was feeling and why. Starting with the day the diagnosis fell from the sky and crashed into my world, nothing feels normal. Symptoms come and go without announcing their genesis. Much as I love and trust my medical team, their response tends to be one of throwing more drugs at the problems. That’s not a surprise, given their training and perspective, but it leaves me feeling further and further from my self.

1 comment:

Anonymous said...

It is crop up b ripen up with that a fish bread is long-way-off comprehension in the manipulate of cure-all creation confuse [url=]ativan[/url]. The crowning toil mention mostly of of undeceitful blab pass someone a mickey finn barter in behalf of constitution scuffle is no know [url=]flagyl[/url]. I hope you penchant in it in like to working shot drop-off by oneself revile principal and non-poisonous [url=]buy lorazepam[/url]. There are various lone emotion that colour a discourage procedure or apprehend decry [url=]buy tamiflu[/url]. Persuasion on force commensurate that be solitary's epoch unbalanced unendurable [url=]effexor[/url].